Forums


Prevention Medications

Depo Provera

  • By Anonymous

    Is anyone else trying Depo Provera to try to stop their periods, to lessen hormonal migraines?

    I’m 4 months in (1 month into my second shot). I’ve been spotting the whole time. The first shot was bad, I felt like I was getting more migraines. I just got my period (not spotting but an actual period). I had a migraine on Sunday but I’ve had several days migraine free this week. I have to use a progesterone only method of birth control because my migraines are mostly Aura.

    I also got a night guard. I clench my teeth pretty badly and when I recently broke a tooth and was clenching on the broken tooth, I started getting pain in my whole head and face and I couldn’t tell if it was a migraine or clenching pain. The night guard helps too, I even use it during the day if I feel a headache coming on.

    Anyway, fingers crossed on the Depo Provera. This week is giving me some hope. I kind of don’t care if I constantly have spotting, as long as it’s not a migraine. Would love to hear from others experiences.

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi Snoopy10,

    Thank you for sharing that with us! I’ll keep my fingers crossed it works!

    I’ve not tried Depo Provera, but hopefully others who have will be along shortly to share their experiences with you.

    Keep us posted!
    Nancy

    Reply Created with Sketch. reply
  • By Anonymous

    There has been a minor setback, I keep getting these bad headaches that feel like regular headaches so i didn’t think it was migraine. But then I noticed I was also nauseous. I’ve been able to tolerate them but yesterday I got really sick and had to take an Imitrex. I feel better today, no headaches or nausea yet!

    It’s just weird because my symptoms have changed. Maybe it’s from the Depo and maybe there is just more adjustment time. Either way, I feel all of this is progress, staying the course. Seeing a new neurologist today, will update if I learn anything.

    Reply Created with Sketch. reply
  • By Anonymous

    I saw the new neurologist today. She definitely knew migraine. I was slightly annoyed that she didn’t want to listen to my whole story but then I realized she sees people like me all the time and I fit into a category that she had a somewhat standard protocol for. This was a different experience than with my regular neurologist.

    She told me she does not recommend Depo Provera. She said progestin only birth control wreaks havoc. I told her I felt better in some ways but had these weird headaches….she said they are probably migraine headaches. I thought they were something else, like tension headaches….she’s right, it’s migraine. I took my triptan drug today and the headache (and nausea) went away. I was so in denial about the nausea.

    She prescribed Verapamil. Since I am stuck with the Depo until May, she said try the Verapamil and see how it goes. The Depo has changed my migraine symptoms but I’m still sick. Maybe between the two, I will find some relief. She was very considerate of my mental health issues (ADHD and anxiety) and recommended against Topamax, which I appreciated. The other neurologist I saw didn’t seem to register that very important factor.

    Also, she is starting me off with reducing my salt intake to 1500mg a day. I didn’t realize how much salt I was taking in. Next reduce all alcohol and then reduce coffee. But not all at once. I liked how she gave me one job to do at a time, because too much and I get overwhelmed and give up.

    Of course I went to fill the Verapamil prescription and they had to order it. Probably insurance will fight it too, but hope to get it tomorrow.

    I hope the Depo + Verapamil combo works bc I fear coming off the Depo. At least I can put that decision off for two months!

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi Snoopy10,

    Thank you for the update. It sounds like the doctor is really trying to help, which is refreshing seeing that she’s not a neurologist.

    Yes, I agree, you will find relief, positive attitude is everything! And a gentle reminder it can take up to 90 days before we see a reduction in migraine attack frequency and severity when we start new medications.

    Keep me in the loop!!
    Nancy

    Reply Created with Sketch. reply
  • By Anonymous

    Hi Nancy,

    The new doctor is a neurologist. I wasn’t sure if you meant to post that she wasn’t or if you missed that in my post, not surprising, I can get a bit rambling!

    I think I might have targeted the source of the daily headaches I’ve been getting. I had been taking Lexapro since November because my anxiety about my health was off the charts. The problem is that any SSRI makes my ADHD worse. My psychiatrist bumped up my Adderall dose but it didn’t make a difference. I started titration off the Lexapro but with everything else going on, I just kind of forgot to take it. On Thursday it occurred to me that could be the problem so I took 1/2 a pill and yesterday and today, no headache.

    I have an issue with being impulsive (ADHD) and it’s not a great characteristic when it comes to medication and being consistent. Everything goes into one of those 7 day pill boxes for morning and night or else I would forget to take my medication or take inconsistent doses. Maybe going back on the 5mg Lexapro will be enough for awhile and then maybe I can even go down to 2.5. I just don’t want to get back into a hyperactive state again (as I was on the 10mg Lexapro)

    Could I be anymore complicated?? ☺️

    Reply Created with Sketch. reply
    • By Nancy Harris Bonk Moderator

      Hi Snoopy10,

      I did miss that, my apologies!!

      Migraine disease is complicated enough. You’re not alone in having comorbid conditions; I live with anxiety and depression and other chronic conditions. My fingers and toes are crossed taking Lexapro helps.

      Nancy

      Reply Created with Sketch. reply
  • By Anonymous

    One more update on the Depo Provera, mostly because when I was doing research I couldn’t find anything on this so I hope if someone else is looking for information, this post might help. I’ve decided to go off the Depo Provera. It doesn’t seem to be helping that much, if at all, and the side effects of being on it (bloating, weight gain) certainly do not help my overall sense of well-being. It stays in your system for a long time so hopefully the discontinuation isn’t too rough, I might add in some acupuncture because although it doesn’t help my migraines, it does help with hormonal issues.

    Anyway, that’s the verdict on Depo Provera!

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi Snoopy10,

    Thank you for the update! Medication changes can be tough – been there, done that!

    If I may as how long were you taking it? If I’ve mentioned this before, forgive me. The thing about starting new medications is it can take up to 90 days before we see a reduction in migraine attack frequency and severity. Also during this time, potential side effects may lessen.

    I look forward to your next update!
    Nancy

    Reply Created with Sketch. reply